Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Adverse effects of ACE inhibitors
The Angiotensin-Converting Enzyme inhibitors (the ACE inhibitors) are amongst the most prescribed medications in Australia and other developed countries. These drugs are used for a variety of indications including the management of hypertension, heart failure and for nephroprotection in people with diabetes. The Ace inhibitors have a variety of clinically important adverse effects.
- Some people develop clinically significant hypotension, particularly after the first dose of an ACE inhibitor. The risk is increased if treatment is commenced during a period where the patient is volume depleted. Other risk factors include renal artery stenosis, aortic valve stenosis, concurrent diuretic treatment and the concurrent use of other antihypertensive drugs.
- Use of ACE inhibitors is a risk factor for the development of angioedema. It has been estimated that up to one third of angioedema cases presenting to emergency care are related to ace inhibitors. The presentation of angioedema may not occur for some weeks or even months after the initiation of treatment.
- Dry cough is amongst the most common adverse effects of ACE inhibitors, and may be seen in up to 10% of patients treated, eventually necessitating discontinuation of the drug in 50% of these people. All ACE inhibitors can cause cough. Replacement with another ACE inhibitor is not appropriate as the cough almost always recurs on re-challenge, but ACE inhibitor cough will resolve usually within a few days after cessation of the implicated drug.
- Hyperkalaemia is a potentially dangerous side effect of ACE inhibitors. This electrolyte disturbance is most likely to occur in patients who have chronic kidney disease, or amongst those concurrently treated with potassium sparing diuretics, or potassium supplement. Interestingly, treatment with ACE inhibitors is thought to predispose patients to a greater incidence of significant allergic reactions in response to bee stings and other insect bites and stings.
Please consider these issues when preparing RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to firstname.lastname@example.org.